Questions tagged [algebraic-combinatorics]

The tag has no usage guidance.

Filter by
Sorted by
Tagged with
9
votes
2answers
252 views

Decomposing a polynomial ring into Specht Modules

Let $S_{\pi}$ where $\pi$ is an integer partition of $n$, denote the Specht module corresponding to $\pi$. I am trying to decompose the set of all homogeneous polynomials in $x_1,x_2,...,x_n$ ...
8
votes
0answers
93 views

Branching from $GL(a+b)$ to $GL(a)\times GL(b)$ using Gel'fand-Cetlin patterns

If one iterates the multiplicity-free branching rule from $GL(n)$ representations (finite-dim, over $\mathbb C$) to $GL(n-1)$ all the way down to $GL(0)$, one obtains triangular "Gel'fand-Cetlin (or ...
4
votes
1answer
129 views

What Stanley-Reisner rings are $\mathbb{Q}$-Gorenstein?

Let $\Delta$ be a simplicial complex and let $R$ be the associated Stanley-Reisner ring. We can characterize when $R$ is Cohen-Macaulay or when $R$ is Gorenstein in terms of the topology of $\Delta$ (...
2
votes
1answer
165 views

Every element of $A$ and $B$ differ in at least $k$ positions

Let $m,n$ be positive integers, $m,n>1$ and $X = \{(x_1,x_2, ..., x_m) \in \mathbb{Z}^m :1 \le x_i \le n, \forall 1 \le i \le m\}$. $A$ and $B$ are two disjoint subsets of $X$, such that if $a ...
10
votes
0answers
109 views

What is the meaning of the coefficients of the Alekseev-Torossian associator

Drinfeld associators became a central object in mathematics and mathematical physics. They appear in deformation quantization, quantum groups, in the proof of the formality of the little disks operad, ...
1
vote
0answers
170 views

Combinatorial bijection on monotone sequences

Let $(n),\mu$ be the partition of $n$ define $H_g^{m}((n);\mu)$ count's the number of tuples $(\tau_1,\ldots,\tau_r)$ of transposition in symmetric group $S_n$ with the following conditions $$ (1,2,\...
30
votes
1answer
2k views

Updates to Stanley's 1999 survey of positivity problems in algebraic combinatorics?

[I am a co-moderator of the recently started Open Problems in Algebraic Combinatorics blog and as a result starting doing some searching for existing surveys of open problems in algebraic ...
8
votes
2answers
287 views

Lower bound for the order of a simple group with a given class number

Every simple group below are assumed non-abelian. Let us call the class number $k(G)$ of a finite group $G$ the number of its conjugacy classes (also, the number of its irreducible complex ...
4
votes
1answer
137 views

Transition equations for double Schubert polynomials

For $w$ a permutation, the associated (ordinary) Schubert polynomial $\mathfrak{S}_w(\textbf{x})$ is a multivariate polynomial that represents for the cohomology class of the Schubert variety $X_w$ in ...
5
votes
1answer
227 views

What is the smallest rank for a noncommutative fusion ring?

A fusion ring $\mathcal{F}$ (of rank $r$) is given by a finite set $B = \{b_1,b_2, \dots, b_r \}$ such that $b_i b_j = \sum_k n_{i,j}^k b_k$ with $n_{i,j}^k \in \mathbb{Z}_{\ge 0}$, satisfying ...
1
vote
2answers
174 views

Is there a noncommutative simple fusion ring?

A fusion ring $\mathcal{F}$ is given by a finite set $B = \{b_1,b_2, \dots, b_r \}$ such that $b_i b_j = \sum_k n_{i,j}^k b_k$ with $n_{i,j}^k \in \mathbb{Z}_{\ge 0}$, satisfying axioms slightly ...
3
votes
0answers
109 views

Number of adjoint orbits containing a $(0,1)$-matrix

Motivated by this question, what can be said about the number $f(n)$ of adjoint orbits of $\mathrm{Mat}(n,\mathbb{C})$ (the ring of all $n\times n$ complex matrices) that contain a $(0,1)$-matrix? ...
1
vote
0answers
73 views

Flag $f$-vectors of CW-complexes

Hidden away in the appendix of this nice paper by Björner and Kalai, they give a clean description of $f$-vectors that can arise from regular CW-complexes in terms of truncations of the Euler-Poincaré ...
1
vote
1answer
139 views

Finding Littlewood-Richardson coefficients without using identities

The Littlewood-Richardson coefficients $C^{R}_{QP}$ for some partitions $R, Q, P$ can usually be dealt with using identities like for example $$C^{R}_{QP} = 0 \quad \text{ if } \quad|R| \neq |Q| + |P|...
3
votes
2answers
110 views

NE-Lattice paths from $(0,0)$ to $(n,n)$ with $k$ peaks

Let $n$ and $k$ be natural numbers. I will consider North-East lattice paths (NE-paths) from $(0,0)$ to $(n,n)$ and encode these as strings of length $2n$ with letters $\mathsf{N}$ and $\mathsf{E}$. A ...
21
votes
2answers
1k views

A new combinatorial property for the character table of a finite group?

Let $G$ be a finite group and $\Lambda = (\lambda_{i,j})$ its character table with $\lambda_{i,1}$ the degree of the ith character. Consider the following combinatorial property of $\Lambda$: for ...
13
votes
2answers
697 views

On the finite simple groups with an irreducible complex representation of a given dimension

This answer of Geoff Robinson shows that a finite simple group admits an irreducible complex representation (irrep) of dimension $3$ if and only if it is isomorphic to $A_5$ or $\mathrm{PSL}(2,7)$. ...
3
votes
0answers
58 views

Decomposition of Schur modules over the orthogonal group

Let $V=\mathbb{R}^n$ and $O(n)$ the orthogonal group acting with its standard action on $V$. Now for any partition $\lambda$ we have the Schur module $S_\lambda V$ which is a representation of $O(n)$. ...
5
votes
1answer
185 views

Jack polynomial and Selberg integral

I am studying the generalisation of the Selberg's integral by using Jack polynomial as outlined by Forrester and Warnaar (arXiv: 0710.3981). They write down the symmetric Jack polynomial as \begin{...
8
votes
2answers
652 views

Groups without factorization

A group G is said to have a factorization if there exist proper subgroups $A$ and $B$ such that $G = AB = \{ ab \ | \ a \in A, b \in B \}$. The paper Factorisations of sporadic simple groups (...
3
votes
1answer
156 views

Maximal factorization of finite simple groups and no extra intermediate

The book The maximal factorizations of the finite simple groups and their automorphism groups (by Martin W. Liebeck, Cheryl E. Praeger and Jan Saxl) provides a classification of all the triples $(G,A,...
0
votes
0answers
96 views

If the coefficient of the polynomial positive

I want to know what is following sum coefficient looks like. We sum over all integers $p$, $q$ also we put the condition that $q$ is even. Also, it should depend on the parity of $k$ $$\bar{S}(k)=\...
3
votes
1answer
258 views

Infinite group generated by a single coset

Let $G$ be an infinite countable group having a core-free subgroup $H$ such that the interval $[H,G]$ in the subgroup lattice $\mathcal{L}(G)$ is ACC of infinite length, and for every $K \in (H,G]$, $...
2
votes
0answers
56 views

Annihilator of the of the generating function not holonomic

The following is a generating function in $x,h$ with infinite parameters $q_1,q_2\ldots,$ and $w_1, w_2,\ldots$. $$\Psi(x, h)= \sum_{d=0}^{\infty} s_{(d)} (q_1, q_2, \ldots) \exp \bigg( \sum_{r=1}^{\...
8
votes
1answer
261 views

Smith Normal Form of a Cayley Graph of the Symmetric Group

Let $A_n$ be the adjacency matrix of the Cayley graph $\text{Cay}(S_n,C_n)$ where $C_n \subseteq S_n$ is the conjugacy class of $n$-cycles of the symmetric group $S_n$. Since the generating set of ...
10
votes
1answer
237 views

About $K$-rectification of increasing tableaux

Let $T$ be a standard Young tableaux on $[n]$. Denote the RSK algorithm $\text{RSK}(w)=(P(T),Q(T))$ for $w\in\mathfrak{S}_n$, where $P(T)$ is the Schencted insertion tableaux. For $1\leq i\leq j\leq ...
1
vote
0answers
89 views

About parabolic Kazhdan-Lusztig polynomials

Denote by $P^{I,y}_{x,w}$ be the parabolic Kazhdan-Lusztig polynomial of ${}^IW$ of type $y$. I have heard that the polynomials $P^{I,q}_{x,w}$ give the transition matrix between a canonical basis ...
4
votes
1answer
247 views

Kazhdan–Lusztig polynomials in terms of Ext groups

Let $P_{x,w}$ be the Kazhdan–Lusztig polynomial, $\rho$ be the half sum of positive roots in $\Phi^+$, $M_x$ be the Verma module with highest weight $x\cdot(-2\rho)$ and $L_w$ be the simple highest ...
5
votes
2answers
505 views

Plucker relations in orthogonal Grassmannian

Let $G=SO_7$ and let $P$ be the maximal parabolic corresponding to the fundamental weight $\varpi_3$. Since $\varpi_3$ is minuscule, $G/P$ may be fairly easy to study. Is the structure of $G/P$ known ...
8
votes
0answers
115 views

Continuous analogues of Schützenberger promotion

Has anyone studied continuous analogues of Schützenberger promotion, and in particular, a flow on (a suitable subset of) the order polytope of a poset? Here’s what I have in mind: Given a poset $P$, ...
6
votes
1answer
296 views

hook-length formula: “Fibonaccized”: Part II

This is a natural follow-up to my previous MO question, which I share with Brian Hopkins. Consider the Young diagram of a partition $\lambda = (\lambda_1,\ldots,\lambda_k)$. For a square $(i,j) \in \...
16
votes
2answers
1k views

hook-length formula: “Fibonaccized” Part I

Consider the Young diagram of a partition $\lambda = (\lambda_1,\ldots,\lambda_k)$. For a square $(i,j) \in \lambda$, define the hook numbers $h_{(i,j)} = \lambda_i + \lambda_j' -i - j +1$ where $\...
1
vote
0answers
23 views

Extension of definition of Holonomic closure

My question is about finding the annihilator of a series. Let me begin with what is known and then ask my question. Let $s_d(\frac{q_1}{h},\ldots )$ denote schur function for partition $\lambda =[d]$ ...
7
votes
1answer
442 views

Open problems concerning all the finite groups

What are the open problems concerning all the finite groups? The references will be appreciated. Here are two examples: Aschbacher-Guralnick conjecture (AG1984 p.447): the number of conjugacy ...
2
votes
1answer
149 views

Major index generating polynomial for border-strip tableaux

The Question in its original form has been answered, but there is a follow-up, see the end of the post. A border-strip is a skew Young diagram that does not contain a $2 \times 2$-box. A border-strip ...
4
votes
2answers
321 views

About parabolic Kazhdan Lusztig polynomials

There are two types of parabolic Kazhdan Lusztig polynomials, namely, of type -1: $P_{x,w}^{I,-1}$ and of type $q$: $P_{x,w}^{I,q}$. See Kazhdan–Lusztig and R-Polynomials, Young’s Lattice, and Dyck ...
3
votes
1answer
171 views

On a relation between the Hessian and the catalecticant matrix of a binary quartic form

I am currently working on a paper that requires using the theory of invariants of binary quartic forms. Playing around, I have found an interesting identity that gives the Hessian from the minors of ...
5
votes
0answers
58 views

Embedding the Mészáros subdivision algebra in an Orlik-Terao localization

The following is an open question (Question 4.1) from my paper $t$-Unique Reductions for Mészáros's Subdivision Algebra (published version in SIGMA 2018, and slightly updated preprint version with ...
5
votes
1answer
205 views

Toggles for non-broken-circuit sets in matroids

Let $M$ be a matroid with ground set $E$. If $t$ is a total order on $E$, and if $S$ is a nonempty subset of $E$, then $\max_t S$ will mean the $t$-largest element of $S$ (that is, the maximum of $S$ ...
3
votes
0answers
391 views

Frobenius formula

I know two formulas by the name of Frobenius. The first one computes the number $$\mathcal{N}(G;C_1,\dotsc,C_k):=|\{(c_1,\dotsc,c_k)\in C_1 \times \cdots \times C_k\:|\:c_1\cdots c_k=1\}|,$$ where $...
4
votes
0answers
222 views

Generalization of a theorem of Øystein Ore in group theory: the infinite case

This post is the infinite version of this one, and is motivated by an exchange with Carmela Musella and Maria De Falco. We are interested in relative versions of the following Ore's theorem and ...
1
vote
0answers
90 views

An alternative proof of a subgroup lattice characterization of the infinite cyclic group

In Schmidt's book Subgroup lattices of groups, Theorem 1.2.5 states that a group $G$ is cyclic if and only if its subgroup lattice $L(G)$ is distributive and satisfies the maximal condition. Its proof ...
4
votes
0answers
157 views

Local structure of non-normal toric varieties---possible mistake in “Discriminants, Resultants and Multidimensional Determinants”

I believe I may have a counterexample to Theorem 5.3.1 on page 179 from the book book Discriminants, Resultants and Multidimensional Determinants by Gel'fand, Kapranov, and Zelevinsky. To summarize ...
8
votes
0answers
186 views

q-analog of $(d/dx) \binom{x}{k}$?

It is not hard to find easy formulas for the derivative of the function $\binom{x}{k}$, for instance it is not too hard to see (for $k$ an integer) that $\frac{d}{dx} \binom{x}{k} = \sum_{i=1}^k \...
3
votes
0answers
99 views

Shifted schur function and holonomic

Now let us denote by $\Lambda^{*}(n)$ the algebra of polynomials in $x_{1},\ldots,x_{n}$ that become symmetric in new variables $$ x_{i}'=x_{i}-i+c, \ i \in 1,\ldots,n.$$ Here c is a arbitrary fixed ...
2
votes
1answer
144 views

Frobenius coordinate expansion of character

Let $\lambda$ be the partition of integer $d$. The Frobenius coordinate of $\lambda$ is given $$ (a_1 ,\ldots,a_{d(\lambda)}|b_1,\ldots,b_{d(\lambda)}),$$ where $d(\lambda)$ denote the diagonal of $\...
2
votes
0answers
68 views

Diagonal operator and infinite wedge space formalism

Let $\bigwedge^{\infty /2}V$ denote semiinfinte wedge space. The followin article section 2 gives a good description about the space and the operator on it. https://arxiv.org/pdf/math/0207233.pdf ...
54
votes
1answer
3k views

How to be rigorous about combinatorial algorithms?

1. The question This may be the worst question I've ever posed on MathOverflow: broad, open-ended and likely to produce heat. Yet, I think any progress that will be made here will be extremely useful ...
19
votes
1answer
714 views

Lang's Jacobian identity: slicker, elementary proof?

In Jeffrey Lang, A Jacobian identity in positive characteristic, J. Commut. Algebra, Volume 7, Number 3 (2015), pp. 393--409, the following result is proven: Theorem 1. Let $p$ be a prime. Let $\...
16
votes
2answers
428 views

Eigenvalues and eigenvectors of the matrix with entries $\dbinom{n+1}{2j-i}$ for $i, j = 1, 2, \ldots, n$

Let $n$ be a nonnegative integer, and let $B$ be the $n \times n$-matrix (over the rational numbers) whose $\left(i, j\right)$-th entry is $\dbinom{n+1}{2j-i}$ for all $i, j \in \left\{ 1, 2, \ldots, ...